Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 170, NWS Springfield, MO

August 28, 20085 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Aug 28, 2008, 11:14 PM CDT for 5 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2008, 11:14 PM CDT (04:14 UTC)
Expired
Aug 29, 2008, 5:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dent County, MO, Phelps County, MO, Pulaski County, MO, Shannon County, MO, Texas County, MO

The radar

The St Louis radar (KLSX), 146 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3067 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 290414
FFWSGF
MOC065-161-169-203-215-291000-
/O.NEW.KSGF.FF.W.0170.080829T0414Z-080829T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1114 PM CDT THU AUG 28 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENT COUNTY IN SOUTH CENTRAL MISSOURI...
  NORTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
  NORTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
  PULASKI COUNTY IN CENTRAL MISSOURI...
  SOUTHERN PHELPS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 500 AM CDT.

* AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

RAINFALL RATES OF UP TO TWO INCHES PER HOUR ARE OCCURRING ACROSS THE 
WARNED AREA. THIS HEAVY RAINFALL WILL RAPIDLY LEAD TO FLASH
FLOODING...PARTICULARLY ALONG SMALL CREEKS AND STREAMS.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

LAT...LON 3708 9113 3771 9241 3802 9240 3801 9203
      3784 9201 3779 9180 3779 9132 3771 9131
      3770 9117 3759 9116 3759 9131 3751 9131
      3750 9121 3726 9116 3725 9112 3721 9113
      3714 9102 3710 9102

$$
1 follow-up statement
000 
WGUS73 KSGF 290551
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 AM CDT FRI AUG 29 2008

MOC065-161-169-203-215-291000-
/O.CON.KSGF.FF.W.0170.000000T0000Z-080829T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-TEXAS MO-PULASKI MO-PHELPS MO-DENT MO-
1251 AM CDT FRI AUG 29 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
DENT...NORTHEASTERN TEXAS...NORTHERN SHANNON...PULASKI AND SOUTHERN
PHELPS COUNTIES...

AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE 
AFFECTING AREAS FROM WAYNESVILLE TO SALEM TO ROUND SPRING. RADAR 
RAINFALL ESTIMATES INDICATE THAT AN ADDITIONAL ONE TO TWO INCHES OF 
RAIN HAS FALLEN SINCE MIDNIGHT.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

LAT...LON 3708 9113 3771 9241 3802 9240 3801 9203
      3784 9201 3779 9180 3779 9132 3771 9131
      3770 9117 3759 9116 3759 9131 3751 9131
      3750 9121 3726 9116 3725 9112 3721 9113
      3714 9102 3710 9102

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:23 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 28, 9:23 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 PM CDT THU AUG 28 2008

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

THUNDERSTORM ACTIVITY IS BEGINNING A DOWNWARD TREND IN TERMS OF
SEVERITY. WHILE MLCAPE VALUES ARE STILL IN EXCESS OF 3000 TO 4000
J/KG OUT AHEAD OF THE ACTIVITY...THE GUST FRONT HAS BEGUN TO
OUTRUN THE CONVECTION ACROSS MUCH OF CENTRAL MISSOURI. THE
CONVECTION IS ALSO BEGINNING TO DIVE SOUTH OF THE BEST DEEP LAYER
SHEAR...WITH 0-6 KM SHEAR ACROSS MUCH OF SOUTHWEST MISSOURI LESS
THAN 20 KTS. A FEW CELLS HAVE BEEN ABLE TO DEVELOP OUT AHEAD OF
THE MAIN AREA OF CONVECTION ACROSS PHELPS AND PULASKI COUNTIES.
THIS ACTIVITY HAD SHOWN A FEW SIGNS OF PROMISE BUT IS LACKING THE
SHEAR TO ORGANIZE INTO ANY SEVERE THREAT AT THE MOMENT.

THE STRONGEST AREA OF THUNDERSTORMS HAS ISOLATED ITSELF FROM THE
REST OF THE LINE ACROSS EAST CENTRAL KANSAS. SHEAR IS SLIGHTLY
BETTER WITH THIS ACTIVITY BUT IT ALSO HAS SHOWN SIGNS OF
DECREASING INTENSITY OVER THE PAST HOUR AND ITS GUST FRONT ALSO
APPEARS TO BE RUNNING OUT AHEAD.

ELEVATED THUNDERSTORMS HAVE DEVELOPED IN THE WAKE OF THE COLD
FRONT AND MAY PROVIDE THE BEST CHANCE FOR RAIN TO THE CENTRAL CWA
OVERNIGHT...BUT THIS WILL NEED TO BE MONITORED AS THE EVENING
PROGRESSES AND THE SOUTHWARD PROGRESSION OF THE FRONTAL BOUNDARY
SLOWS. TEMPERATURES AND POPS HAVE BEEN ADJUSTED FOR GUST FRONT AND
PRECIPITATION ARRIVAL THROUGH 12Z.

BARJENBRUCH
&&

.DISCUSSION...

MAIN FORECAST CHALLENGES/HIGHLIGHTS IN THIS FORECAST PACKAGE DEAL
WITH AN APPROACHING COLD FRONT AND THE ASSOCIATED SHOWER AND
THUNDERSTORM CHANCES TONIGHT AND FRIDAY.

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

CURRENTLY...AN OUTFLOW BOUNDARY IS LOCATED ACROSS CENTRAL MISSOURI
WHERE SHORT LIVED ISOLATED CONVECTION IS DEVELOPING. THE MAIN COLD
FRONT REMAINS WELL TO THE NORTH AS IT IS JUST ENTERING EXTREME
NORTHWESTERN MISSOURI. A LINE OF THUNDERSTORMS IS CURRENTLY
DEVELOPING ALONG THE FRONT AS IT SLOWLY PUSHES SOUTH.

ISOLATED THUNDERSTORMS DEVELOPMENT WILL CONTINUE TO BE POSSIBLE
ACROSS CENTRAL MISSOURI AS THE ATMOSPHERE HAS BECOME QUITE UNSTABLE
AS ML CAPES RANGE FROM 3000-4000J/KG ACROSS THE AREA. DRIER AIR
ALOFT IS LIMITING THE THUNDERSTORM POTENTIAL ACROSS MUCH OF THE
CWA...BUT WITH THE WEAK BOUNDARY ACROSS CENTRAL MISSOURI SOME SHORT
LIVED ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEEN ABLE TO DEVELOP.

THE SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED ALONG THE FRONT
ACROSS NORTHERN MISSOURI WILL CONTINUE TO PUSH SOUTH TOWARDS THE
NORTHERN CWA LATER THIS EVENING. INSTABILITY WILL BEGIN TO DECREASE
AS THE SUN BEGINS TO SET...BE ENOUGH INSTABILITY SHOULD STILL BE
IN PLACE FOR A FEW STORMS TO BECOME STRONG TO MARGINALLY SEVERE THIS
EVENING ALONG THE FRONT. HAVE RAISED POPS ACROSS CENTRAL MISSOURI TO
ACCOUNT FOR THIS ACTIVITY. THE BETTER UPPER LEVEL DYNAMICS WILL
REMAIN NORTH OF THE AREA...SO THERE SHOULD NOT BE MUCH IN THE WAY OF
A LOW LEVEL JET TO KEEP THE CONVECTION ON GOING OVERNIGHT.
THEREFORE...THE CONVECTION SHOULD WEAKEN AND BECOME LESS WIDESPREAD
AND MORE SCATTERED IN NATURE IF IT DOES NOT DIE OUT ALTOGETHER
DURING THE OVERNIGHT HOURS. THE FRONT WILL LIKELY BE LOCATED ROUGHLY
ALONG THE HIGHWAY 60 CORRIDOR ON FRIDAY. THE FRONT SHOULD BE THE
FOCUS FOR REDEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE SOUTHERN HALF OF THE CWA LATE FRIDAY MORNING INTO THE
EVENING HOURS BEFORE THE FRONT PUSHES SOUTH AND OUT OF THE AREA.

A DRIER AND SLIGHTLY COOLER AIRMASS WILL MOVE INTO THE AREA BEHIND
THE FRONT...LEAVING SATURDAY TEMPERATURES NEAR TO SLIGHTLY BELOW
NORMAL WITH LITTLE IN THE WAY OF PRECIPITATION CHANCES EXPECTED AT
THIS TIME.

WISE

LONG TERM (SUNDAY THROUGH THURSDAY)...

MED RANGE MODELS CONTINUE TO EXHIBIT DECENT AGREEMENT WITH THE
OVERALL UPPER LEVEL PATTERN. UPPER RIDGING WILL BUILD OVER THE
EASTERN CONUS WITH TROUGHING NOTED OVER THE WEST.

QUIET WEATHER CONDITIONS AND SEASONABLY WARM TEMPERATURES ARE
EXPECTED SUNDAY THROUGH TUESDAY. UPPER RIDGING WILL BE THE
STRONGEST OVER THE EASTERN CONUS AT THIS TIME...KEEPING THE
STRONGER BELT OF WESTERLIES WELL TO OUR NORTH AND WEST. ENERGY
EJECTING FROM THE WESTERN TROUGH WILL HEAD INTO THE DAKOTAS AND
UPPER MIDWEST. THIS WILL ALLOW A COLD FRONT TO APPROACH THE
AREA...BUT IT QUICKLY BECOMES PARALLEL TO THE UPPER FLOW...
STALLING JUST TO OUR NORTHWEST BY MIDWEEK. IN THE MEANTIME...
ALL EYES WILL BE ON THE BEHAVIOR OF GUSTAV.

THE EVENTUAL PATH OF GUSTAV WILL IN NO SMALL PART BE AIDED BY THE
STRENGTH AND POSITIONING OF THE UPPER RIDGING OVER THE EASTERN
CONUS. AS SUCH...THERE REMAINS A DECENT AMOUNT OF MODEL SPREAD FOR
LOCATION OF THIS STORM HEADING INTO SUNDAY AND MONDAY. THE
CURRENT ENVELOPE OF MODEL SOLUTIONS FOR GUSTAV ARE EYEING A
LANDFALL ON THE CENTRAL GULF COAST REGION. THOSE WITH HOLIDAY
WEEKEND PLANS IN ANY AREA ALONG THE GULF COAST SHOULD CLOSELY
MONITOR THE FORECAST FOR THIS SYSTEM AS IT WILL LIKELY STRENGTHEN
INTO A STRONG HURRICANE.

ANY AFFECTS GUSTAV MAY HAVE ON OUR SENSIBLE WEATHER WILL BE
GOVERNED BY ITS EVENTUAL PATH...WHICH IS UNCERTAIN AT BEST THIS
FAR IN ADVANCE. THE FARTHER WEST GUSTAV TRAVELS...THE BETTER
CHANCE WE MAY BE AFFECTED LOCALLY. WILL NEED TO MONITOR THIS
FEATURE CLOSELY IN FUTURE FORECASTS. HAVE TRENDED SLIGHTLY COOLER
AND WETTER FOR THE WED/THUR FORECAST.

GAGAN

&&

.AVIATION...

FOR THE 00Z KSGF/KJLN TAFS...SOUTHERN MISSOURI PRETTY MUCH ECHO FREE
ON RADAR AT THIS TIME. WITH SUNSET...BELIEVE CUMULUS WILL PRETTY
MUCH DIE OUT. OVERNIGHT A COLD FRONT WILL DROP SOUTH TOWARDS THE TAF
SITES BRINGING CHANCES FOR SCATTERED THUNDERSTORMS TO THE AREA. THE
FRONT WILL BE LOCATED NEAR THE TAF SITES FRIDAY MORNING...WITH
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT POSSIBLE DURING THE
DAY TOMORROW.

CLAYCOMB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 28, 7:12 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT THU AUG 28 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
712 PM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WIDESPREAD THUNDERSTORM DEVELOPMENT HAS TAKEN PLACE ALONG A COLD
  FRONT EXTENDING FROM SOUTH CENTRAL KANSAS INTO NORTHEASTERN
  MISSOURI. AS THE FRONT DRIFTS SOUTH OVERNIGHT... SCATTERED
  STRONG THUNDERSTORMS... WITH ISOLATED SEVERE
  THUNDERSTORMS...WILL PUSH INTO AREAS MAINLY ALONG AND NORTH OF
  HIGHWAY 60 THROUGH DAYBREAK. ANY SEVERE THUNDERSTORMS WILL BE
  CAPABLE OF PRODUCING DAMAGING WINDS TO 60 MPH AND HAIL TO THE
  SIZE OF QUARTERS. THUNDERSTORM SEVERITY SHOULD GRADUALLY
  DECREASE AS THE NIGHT PROGRESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SCATTERED THUNDERSTORMS WILL LIKELY BE ONGOING FRIDAY AS THE
  FRONT CONTINUES TO PUSH SOUTH THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING NORTH OF AN
  OSCEOLA TO OSAGE BEACH LINE...AND THROUGH THE OVERNIGHT HOURS
  ALONG AND NORTH OF HIGHWAY 60.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BARJENBRUCH

In the hours before

Local storm report, Aug 28, 10:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 PM CDT THU AUG 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     FLASH FLOOD      ROLLA                   37.95N 91.77W
08/28/2008                   PHELPS             MO   LAW ENFORCEMENT

            EXCESSIVE RAINFALL RESULTED IN SEVERAL FLOODED ROADWAYS
            WITHIN THE CITY OF ROLLA. ALSO...A SECTION OF HIGHWAY BB
            NEAR ST. JAMES IS FLOODED AND IMPASSABLE TO MOTORISTS.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:01 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan46 min
Aug 28, 8:36 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan27 min
Aug 28, 10:08 PM CDTFlash Flood WarningSGFPhelps6 hr
Aug 29, 3:55 AM CDTAreal Flood WarningSGFDent, Phelps, Pulaski, Shannon, Texas6 hr
Aug 29, 5:18 AM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon35 min
Aug 29, 5:54 AM CDTSevere Thunderstorm WarningSGFDade39 min
Aug 29, 8:43 AM CDTAreal Flood WarningSGFDent, Laclede, Phelps, Pulaski, Shannon, Texas and 1 more3 hr
Aug 29, 9:04 AM CDTFlash Flood WarningSGFBarry, McDonald, Newton6 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.